Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

June 1, 2017Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 1, 2017, 12:17 PM MDT for Costilla County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 12:17 PM MDT (18:17 UTC)
Expired
Jun 1, 2017, 1:00 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 157 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS85 KPUB 011817
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1217 PM MDT THU JUN 1 2017
 
COZ074-088-011900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1217 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS COUNTY
UNTIL 100 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 27 miles west of Trinidad, moving northeast at 5 mph.

Pea-size hail and winds in excess of 40 mph will be possible with 
this storm.

Locations impacted include...
Weston and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3710 10498 3713 10507 3724 10506 3734 10501
      3724 10474
TIME...MOT...LOC 1814Z 209DEG 6KT 3716 10500 

$$

BL/LW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 1, 11:46 AM MDT, 31 minutes earlier.

Area forecast discussion, Jun 1, 11:46 AM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1146 AM MDT Thu Jun 1 2017

.UPDATE...
Issued at 1104 AM MDT Thu Jun 1 2017

Updated short-term grids based on latest observations and hi-res
model guidance.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Thu Jun 1 2017

...Scattered Afternoon and Evening Showers and Thunderstorms...

Currently...generally quiet conditions exist across southern
Colorado early this morning.  A few light showers over Prowers
County near Holly will continue to dissipate through sunrise.
Temperatures should remain in the lower to mid 50s for lows.

Today and tonight...upper level high pressure will stretch from
Montana, south into Texas and slowly drift east into the Central
Plains tonight.  Satellite imagery reveals a strong upper
disturbance over Northwest New Mexico lifting north into Southwest
Colorado under the ridge.  This upper level disturbance is forecast
to lift slowly northeast into Colorado this afternoon.  This will
allow for shower and thunderstorm development by late morning to
early afternoon, initially over the mountains.  Models guidance
indicates showers and thunderstorms will then move east into the
Eastern Plains for this afternoon and evening.  Given the upper
disturbance, models agree that coverage will be higher into the I-25
corridor for this afternoon and evening.  Lack of shear and modest
instability should keep cells below severe criteria, with small hail
and gusty outflow winds possible.  Slow storm movements over burn
scars could lead to flash flooding and this will need to be
monitored.

Models in good agreement with showers and thunderstorms continuing
east across the Plains through the evening hours, and dissipating
after sunset.  Locations out near the Kansas border may not see any
precipitation at all.  Expect generally dry conditions across the
region after midnight, into Friday morning.  The exception may be
the mountains where a few lingering showers may persist into the
early morning hours.

Temperatures will remain warm this afternoon with highs in the lower
to mid 80s across the Plains.  Lows tonight will fall into the mid
50s across the region.  Mozley

.LONG TERM...(Friday through Wednesday)
Issued at 341 AM MDT Thu Jun 1 2017

Rather diffuse upper trough drifts eastward across Colorado on
Friday, leading to a subtle increase in upward vertical motion
across the state. Weak frontal boundary also drops south through
the plains Fri, which should help focus convection from the
southeastern mountains east toward the KS border late in the day
and into the evening. 0-6km shear still far from impressive Fri
with values staying below 30 kts, but with forecast CAPES above
1000 J/KG over portions of the plains, could see some briefly
severe storms near the KS border in the afternoon. Convection then
shifts south and east Fri night, with NAM and GFS showing a
cluster of storms dropping south along the I-25 corridor through
the evening. Weekend then looks drier, especially Sat, as
subsidence and drying behind departing wave keep convection
somewhat suppressed. Still some isolated tsra over the mts and
near the NM border Sat afternoon, though coverage/intensity should
be sparse/weak. Low level flow becomes more sly on Sun, which will
bring back increased moisture/instability, leading to an upturn
in convective chances many areas in the afternoon and evening.

For next week, strong upper trough over the Pacific NW moves
slowly through the nrn Rockies, while persistent sely flow
continues to push low level moisture northward across the plains
and into the ern mts. Mon-Wed should thus feature increased tsra
chances across the ern half of the region, with enough moisture
and increased shear for a few strong storms, along with the threat
of heavy rain and burn scar flooding. Upper ridge then rebuilds
over the area late week which should diminish convection, though
enough low level moisture will remain for diurnal mountain
storms into next weekend.

Temps Fri-Sun will stay on the warm side, with readings a few degf
above average trough the period. Slight cooling then develops next
week with increased clouds/moisture/precip, with temps over the
eastern half of the area falling back to seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Jun 1 2017

A weak upper level disturbance will drift north across the
forecast area today producing another round of afternoon and
early evening showers and thunderstorms. Storm coverage today
will favor areas west of the I-25 corridor with much more
isolated activity making it east of the I-25 corridor. Pilots can
expect to encounter local MVFR, IFR and LIFR conditions when
navigating areas of precipitation. Primary storm risks will
include lightning, wind gusts up to around 50 mph, locally heavy
rain and spotty small hail.

The KCOS, KPUB and KALS terminal sites could each see a storm move
through the vicinity today or possibly even take a more direct
hit. According to the high res models, KALS may have the best
chance of seeing a storm today with lower odds at either KCOS or
KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LINE
SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...LW
Hazardous weather outlook, Jun 1, 11:52 AM MDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Thu Jun 1 2017

COZ058>089-093>099-021800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Thu Jun 1 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop over the mountains
early this afternoon, then move across lower elevations, into the
Interstate 25 corridor this afternoon into the middle of the
evening. Lightning, small hail and wind gusts to 50 mph will be the
main storm threats. Slow storm movements may allow for increased
flash flooding risk over area burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered afternoon and evening thunderstorms are
expected each day, with the greatest chance for storms on Friday
and then again Monday through Wednesday. Initial development will
generally be over the mountains in the early afternoon, before
storms spread across lower elevations and the southeast plains
during the late afternoon and evening. The primary risks through
the period will be lightning, small hail, gusty winds and locally
heavy rain. Increased instability across the region Friday and
again on Monday and Tuesday may allow for a few strong to severe
storms over the Plains. An additional concern early next week
could be flash flooding on area burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the mountains and plains
west of the I-25 corridor.

LINE/LW

In the hours before

Special weather statement, Jun 1, 12:17 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1217 PM MDT THU JUN 1 2017

COZ074-088-011900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1217 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS COUNTY
UNTIL 100 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 27 miles west of Trinidad, moving northeast at 5 mph.

Pea-size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3710 10498 3713 10507 3724 10506 3734 10501
      3724 10474
TIME...MOT...LOC 1814Z 209DEG 6KT 3716 10500

BL/LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:20 PM MDTSpecial Weather StatementPUBKiowa40 min
Jun 1, 12:38 PM MDTSpecial Weather StatementPUBHuerfano52 min
Jun 1, 12:59 PM MDTSpecial Weather StatementPUBHuerfano46 min
Jun 1, 1:54 PM MDTSpecial Weather StatementPUBTeller36 min
Jun 1, 2:32 PM MDTSpecial Weather StatementPUBCuster28 min
Jun 1, 3:22 PM MDTSpecial Weather StatementPUBCostilla23 min
Jun 1, 3:24 PM MDTSpecial Weather StatementPUBPueblo36 min
Jun 1, 4:25 PM MDTSpecial Weather StatementPUBFremont50 min
Jun 1, 5:29 PM MDTSpecial Weather StatementPUBEl Paso46 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.